Format

Send to

Choose Destination
Dermatol Surg. 2003 Apr;29(4):415-9.

Pigmentary changes after alexandrite laser hair removal.

Author information

1
Skin and Laser Surgery Center of Pennsylvania, Philadelphia, Pennsylvania 19102, USA.

Abstract

BACKGROUND:

Postinflammatory pigmentary changes are a frequently encountered problem with numerous dermatologic procedures. Limited literature is available that documents this complication with laser hair removal.

OBJECTIVE:

It is important for all physicians performing laser hair removal to be aware of this potential complication. We present our experience with postinflammatory pigmentary change and discuss some potential etiologic factors.

METHODS:

Seven patients who experienced postinflammatory complications after alexandrite laser hair removal are presented. These are all the patients who developed this complication in our office over the past 2.5 years.

RESULTS:

The patients who we describe in this article all developed a similar pattern of initial hyperpigmented rings, later developing into a thin wafer-like crust followed by hypopigmentation with gradual return to their normal skin color.

CONCLUSION:

In general, the alexandrite laser is both safe and effective for hair removal in patients of varying skin types. Complication rates will increase as skin pigment increases and as the power used increases. However, even in light-skinned individuals without recent pretreatment or posttreatment sun exposure, with proper treatment parameters, complications, and side effects can arise. We have found this to be especially true when treating areas other than the face.

PMID:
12656825
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center